Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 134, NWS Springfield, MO

June 18, 1998Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 18, 1998, 9:32 PM CDT for Greene County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1998, 9:32 PM CDT (02:32 UTC)
Expired
Jun 19, 1998, 12:35 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Greene County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3542 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3542 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
2.1
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 190233
FFWSGF
MOC077-190535-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
932 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1235 AM CDT

* AT 930 PM OBSERVERS HAVE REPORTED SEVERAL CITY STREETS IN THE CITY
  OF SPRINGFIELD HAVE WATER PONDING OVER THEM MAKING TRAVEL
  DIFFICULT.

* THUNDERSTORMS WILL BE ENDING BUT RUNOFF WILL CONTINUE THROUGH THE
  LATE EVENING FLOODING CITY STREETS WITHIN SPRINGFIELD AND SMALLER
  CREEKS AND LOW WATER CROSSINGS OUT IN THE COUNTY.

THE CONCRETE SURFACES OF URBAN AREAS OFTEN CHANNEL WATER FORMING
POWERjFUL FAST FLOWING RIVERS WHERE YOU WOULD NOT EXPECT THEM.  USE
CAUTION WHILE DRIVING THROUGH LOW SPOTS SUCH AS UNDERPASSES AND LOW
WATER CROSSINGS.

TAGGART/RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:00 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jun 18, 3:00 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT THU JUN 18 1998

WORKING HARD ON RADAR WITH NUMEROUS VERY STRONG TO SEVERE
THUNDERSTORMS PROMPTING WARNINGS. SURFACE PLOT AND SATELLITE CONFIRM
POSITION OF FRONT AT 19Z TO BE LOCATED FROM KANSAS CITY TO OKLAHOMA
CITY.  STRONGEST DYNAMICS APPEAR TO BE FROM WEST CENTRAL MISSOURI TO
THE NORTH NORTHEAST.

MODELS START IN GOOD AGREEMENT BUT ONCE AGAIN THE ETA MOVES THE
SYSTEM TOO FAST TO THE NORTH WITH THE COLD FRONT PUSHING TOO FAR
SOUTH.  NGM MORE REASONABLE WITH THE SURFACE FRONT PUSHING THROUGH
THE OZARKS BY 3 AM AND STALLING ACROSS NORTHERN ARKANSAS. RUC MODEL
CONFIRMS TIMING OF NGM WITH RETURNING SHOWERS AND THUNDERSTORMS SAT
PM ALONG THE MO/AR BORDER ESPECIALLY IN EXTREME SW MO.

WITH STRONGEST STORMS MOVING NORTH ON STRONG SW 85H JET  LOOK FOR
ONLY SCT ACTIVITY LATE TONIGHT SOUTH OF I-44. OTHERWISE...CLEARING
AND COOL IN THE MORNING WITH ENOUGH SUNSHINE ON FRIDAY TO WARM UP TO
AROUND 90 FOR ALL BUT SOUTH CENTRAL.  SOUTH CENTRAL SHOULD KEEP
ENOUGH CLOUD COVER TONIGHT TO KEEP LOWS IN THE LOWER 70S WITH HIGHS
ON FRI IN THE LOWER 90S.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES)

JLN/SE KS/SGF...40 PERCENT CHANCE OF THUNDERSTORMS...SOME MAY BE
SEVERE.
LOW IN THE UPPER 60S. SOUTHWEST WIND 10 TO 15 MPH.

AIZ/VIH...SCATTERED SHOWERS AND THUNDERSTORMS...ENDING SHORTLY AFTER
MIDNIGHT. LOW IN THE MID 60S. SOUTHWEST WIND 10 TO 20 MPH.

UNO/BORDER COUNTIES WITH AR...30 PERCENT CHANCE FOR THUNDERSTORMS
WITH DECREASING CLOUDS TOWARDS DAYBREAK. LOWS AROUND 70. SOUTHWEST
WIND 10 TO 15 MPH.

CCF

SGF UB 068/089 070/092 070 22522
JLN UB 067/090 071/094 071 22512
@
DUSTY

In the hours before

Special weather statement, Jun 18, 4:05 PM CDT, 5 hours 27 minutes before
MOZ093-095-101>104-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
FOLLOWING COUNTIES...

BARRY COUNTY MO         CHRISTIAN COUNTY MO      MCDONALD COUNTY MO
NEWTON COUNTY MO        STONE COUNTY MO          TANEY COUNTY MO

THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST
KANSAS AND MOVING INTO SOUTHEAST MISSOURI.  THE AIR AHEAD OF THE
FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH
IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS.

THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI
GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH.  THIS INCLUDES THE
CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO.

LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE
TORNADOES WILL BE POSSIBLE WITH THE STORMS.

DUSTY
Special weather statement, Jun 18, 4:05 PM CDT, 5 hours 27 minutes before
MOZ093-095-101>104-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
FOLLOWING COUNTIES...

BARRY COUNTY MO         CHRISTIAN COUNTY MO      MCDONALD COUNTY MO
NEWTON COUNTY MO        STONE COUNTY MO          TANEY COUNTY MO

THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST
KANSAS AND MOVING INTO SOUTHEAST MISSOURI.  THE AIR AHEAD OF THE
FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH
IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS.

THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI
GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH.  THIS INCLUDES THE
CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO.

LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE
TORNADOES WILL BE POSSIBLE WITH THE STORMS.

DUSTY
Special weather statement, Jun 18, 6:33 PM CDT, 2 hours 59 minutes before
KSZ097-101-MOZ055>058-066>071-077>083-088>095-098-101>104-190030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTH
WEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL MIDNIGHT...

...SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHWEST MISSOURI
UNTIL 10PM...

A SLOW MOVING COLD FRONT LOCATED FROM NORTHEAST MISSOURI TO SOUTHWEST
MISSOURI WILL BE RESPONSIBLE FOR SEVERE WEATHER ACROSS THE AREA
THROUGH THE EVENING HOURS.  THE COLD FRONT SHOULD BECOME STATIONARY
ALONG THE MISSOURI-ARKANSAS BORDER BY FRIDAY MORNING.

THE SEVERE THUNDERSTORM WATCHES COVERS MOST OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI AND A SMALL PORTION OF EXTREME SOUTHEAST KANSAS.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...AND BRIEF HEAVY RAIN.  THE HEAVY RAIN COULD CAUSE LOCALIZED
FLOODING OF LOW LYING AREAS...ESPECIALLY LOW WATER BRIDGES.

SOME TOWNS IN THE WATCH AREAS...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
SALEM             MONETT

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 18, 6:33 PM CDT, 2 hours 59 minutes before
KSZ097-101-MOZ055>058-066>071-077>083-088>095-098-101>104-190030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL AND SOUTH
WEST MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL MIDNIGHT...

...SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHWEST MISSOURI
UNTIL 10PM...

A SLOW MOVING COLD FRONT LOCATED FROM NORTHEAST MISSOURI TO SOUTHWEST
MISSOURI WILL BE RESPONSIBLE FOR SEVERE WEATHER ACROSS THE AREA
THROUGH THE EVENING HOURS.  THE COLD FRONT SHOULD BECOME STATIONARY
ALONG THE MISSOURI-ARKANSAS BORDER BY FRIDAY MORNING.

THE SEVERE THUNDERSTORM WATCHES COVERS MOST OF SOUTHWEST AND SOUTH
CENTRAL MISSOURI AND A SMALL PORTION OF EXTREME SOUTHEAST KANSAS.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...AND BRIEF HEAVY RAIN.  THE HEAVY RAIN COULD CAUSE LOCALIZED
FLOODING OF LOW LYING AREAS...ESPECIALLY LOW WATER BRIDGES.

SOME TOWNS IN THE WATCH AREAS...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           NEVADA            CAMDENTON
NEOSHO            FORT LEONARD WOOD LAMAR             BOLIVAR
SALEM             MONETT

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 18, 9:14 PM CDT, 18 minutes before
MOZ058-070>071-079>083-088>095-098-101>104-190315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH CONTINUES FOR EXTREME SOUTHWEST MISSOURI
UNTIL 10 PM...

...SEVERE THUNDERSTORM WATCH ALSO CONTINUES FOR PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL MISSOURI UNTIL MIDNIGHT.

A COLD FRONT EXTENDS FROM EXTREME SOUTHWEST MISSOURI TO THE ST. LOUIS
AREA AND IS CONTINUES TO MOVE EAST AT 35 MPH.  AHEAD AND ALONG THIS
FRONT STRONG TO SEVERE THUNDERSTORMS WERE MOVING ACROSS SOUTHWEST AND
SOUTH CENTRAL MISSOURI.  THE THREAT FROM THESE STORMS ARE DAMAGING
WINDS...LARGE HAIL...AND BRIEF HEAVY RAIN.

THE SEVERE THUNDERSTORM WATCH IS ALONG A JOPLIN TO VIENNA TO EMINENCE
LINE.

SOME TOWNS IN THE WATCH AREAS ARE...

ROLLA             LEBANON           JOPLIN            SPRINGFIELD
BRANSON           NEOSHO            FORT LEONARD WOOD BOLIVAR
SALEM             MARSHFIELZD        OZARK

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 18, 9:14 PM CDT, 18 minutes before
MOZ058-070>071-079>083-088>095-098-101>104-190315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH CONTINUES FOR EXTREME SOUTHWEST MISSOURI
UNTIL 10 PM...

...SEVERE THUNDERSTORM WATCH ALSO CONTINUES FOR PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL MISSOURI UNTIL MIDNIGHT.

A COLD FRONT EXTENDS FROM EXTREME SOUTHWEST MISSOURI TO THE ST. LOUIS
AREA AND IS CONTINUES TO MOVE EAST AT 35 MPH.  AHEAD AND ALONG THIS
FRONT STRONG TO SEVERE THUNDERSTORMS WERE MOVING ACROSS SOUTHWEST AND
SOUTH CENTRAL MISSOURI.  THE THREAT FROM THESE STORMS ARE DAMAGING
WINDS...LARGE HAIL...AND BRIEF HEAVY RAIN.

THE SEVERE THUNDERSTORM WATCH IS ALONG A JOPLIN TO VIENNA TO EMINENCE
LINE.

SOME TOWNS IN THE WATCH AREAS ARE...

ROLLA             LEBANON           JOPLIN            SPRINGFIELD
BRANSON           NEOSHO            FORT LEONARD WOOD BOLIVAR
SALEM             MARSHFIELZD        OZARK

STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATES.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:05 PM CDTSevere Thunderstorm WarningSGFDallas50 min
Jun 18, 7:17 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski63 min
Jun 18, 7:24 PM CDTSevere Thunderstorm WarningSGFDade, Polk66 min
Jun 18, 7:36 PM CDTSevere Thunderstorm WarningSGFLaclede64 min
Jun 18, 7:38 PM CDTTornado WarningSGFDade52 min
Jun 18, 7:42 PM CDTSevere Thunderstorm WarningSGFBarton33 min
Jun 18, 7:57 PM CDTTornado WarningSGFGreene48 min
Jun 18, 8:04 PM CDTSevere Thunderstorm WarningSGFJasper, Newton66 min
Jun 18, 8:19 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski66 min
Jun 18, 8:32 PM CDTSevere Thunderstorm WarningSGFDade33 min
Jun 18, 8:47 PM CDTTornado WarningSGFNewton33 min
Jun 18, 8:58 PM CDTSevere Thunderstorm WarningSGFWebster47 min
Jun 18, 9:07 PM CDTSevere Thunderstorm WarningSGFGreene48 min
Jun 18, 9:47 PM CDTSevere Thunderstorm WarningSGFDent, Texas48 min
Jun 18, 9:57 PM CDTTornado WarningSGFDent38 min
Jun 18, 10:29 PM CDTSevere Thunderstorm WarningSGFTaney36 min
Jun 18, 10:39 PM CDTFlash Flood WarningSGFDent, Texas3 hr
Jun 18, 10:47 PM CDTTornado WarningSGFTaney48 min
Jun 18, 10:57 PM CDTSevere Thunderstorm WarningSGFShannon, Texas63 min
Jun 18, 10:57 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark63 min
Jun 19, 12:56 AM CDTSevere Thunderstorm WarningSGFOregon34 min
Jun 19, 6:18 PM CDTSevere Thunderstorm WarningSGFCedar47 min
Jun 19, 6:59 PM CDTSevere Thunderstorm WarningSGFHickory, St. Clair66 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.